• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

I Did Something Really Stupid Totally By Accident

valleygirl

valleygirl

Well-known member
Joined
Apr 5, 2015
Messages
1,927
Location
Valley of dry bones
I take a lot of meds, including Seroquel, trazadone, escitalopram, and zopiclone. I used to be on 15 mg of zopiclone, but now I am down to 4.5 mg under my psychiatrist's supervision. I've been reducing by 0.5 mg per month, but it's still really hard. So I've been taking melatonin. At first it was just one, then 2, then 3 and so on, and now I am up to 10. I've been taking the dual action tablets, and one side is white and the other side is grey. I also occasionally take Robax Platinum (200 mg ibuprofen, 500 mg methacarbomel) for back pain. Both bottles of pills look similar. On Thursday evening I took my melatonin (or so I thought), and then later I thought I'd take my Robax Platinum because my back pain was flaring up. But when I looked at the bottle of pills I had this awful feeling that instead of taking melatonin I had taken the Robax Platinum - 10 of them. I started looking furiously for the melatonin, and all I could find was a new, unopened bottle of melatonin. I called poison control, and they told me to go to the hospital. I called my dad to take me, and by the time we got there I could barely walk because I was so dizzy. The nurse who triaged me was awful. I was scared to tell him what I'd done, because I was scared of what his reaction would be. I could tell he thought I had overdosed on purpose. The way he talked to me, I could tell he thought I was a stupid waste of time. He kept asking me why I would take 10 of anything, and telling me that I was only supposed to take one melatonin. I repeatedly told him about my insomnia and lowering the dose of zopiclone. I felt like he was insinuating that I was suicidal, so I told him flat out that I wasn't, and then he pounced on that and asked me why I felt I had to tell him that.

Thankfully the doctor and other nurses were more understanding. None of them lectured me about taking 10 tablets of melatonin. They did an ECG twice and did a ton of blood tests, and thankfully everything came back normal. Thankfully there was no acetaminophen in the pills I took. That would have been much more dangerous than what I took. It is 2 days later now, and I feel okay, just very subdued and blah. Very, very blah.
 
tiltawhirl

tiltawhirl

Well-known member
Joined
Oct 30, 2010
Messages
5,044
Location
Bristol, TN/VA, USA (near mountains and 6 hours fr
:)

It really isn't normal to take 10 pills of anything. I can see their point.
That said, if my drs knew how much headache powders which DO have tylenol in them I had been taking daily up until very recently they would have freaked out on me.
But now I have to convince them to raise my dosage of klonopin, good luck, right!?
 
S

schizolanza

Well-known member
Joined
Sep 22, 2008
Messages
2,651
Don't forget to tell the DWP about it. I'm gonna get a pill box now. Thanks for sharing.
 
valleygirl

valleygirl

Well-known member
Joined
Apr 5, 2015
Messages
1,927
Location
Valley of dry bones
Do you mean my psychiatrist? Part of me wants to tell him so that he will know just how hard it is for me coming off of zopiclone, even as slowly as we're doing it. Part of me doesn't want to tell him, because I know it's not great that I take 10 tablets of melatonin and I don't want him to be disappointed with me.
Don't forget to tell the DWP about it. I'm gonna get a pill box now. Thanks for sharing.
 
S

schizolanza

Well-known member
Joined
Sep 22, 2008
Messages
2,651
Hi valley.
I'm from the UK. If you're not then my post won't make much sense. Things like not remembering to take your meds or taking too much requiring hospital treatment have to be documented or you'll get no benefit money. I'm thinking of my own situation not implying about yours.
 
S

schizolanza

Well-known member
Joined
Sep 22, 2008
Messages
2,651
I grow wild lettuces. I've heard its good for insomnia. Extract is expensive. Gonna make my own.
 
Kerome

Kerome

Well-known member
Joined
Sep 29, 2013
Messages
12,748
Location
Europe
I know it's not great that I take 10 tablets of melatonin and I don't want him to be disappointed with me.
I was told that the maximum effective dose of melatonin is about 8 mg... that if you take more it has no effect. So maybe it is something to talk to your psychiatrist about. Taking 10 tablets does seem like a bit much.
 
W

wheezey

Guest
Valleygirl, I am so sorry you had this awful experience. There was no need for the nurse to be so mean because if you had done it on purpose you needed care and support, not judgement. I really hope the effects wear off soon and you start to feel okay again. :hug:
 
F

Frigoxxx

Member
Joined
Apr 10, 2018
Messages
23
Location
Guelph, ON
I personally don't feel the effects of melatonin when I take too much, its like taking a small dose, taking too many pills is probably not the safest thing to do, although melatonin has shown to be safe, but still, who knows what it can trigger.
 
Last edited by a moderator:
valleygirl

valleygirl

Well-known member
Joined
Apr 5, 2015
Messages
1,927
Location
Valley of dry bones
Apparently taking it on an ongoing basis can cause your brain to stop producing it on its own. That freaks me out. I've probably already done that to myself. Insomnia scares the shit out of me, because it makes me a complete wreck. I cannot function in my job if I can't sleep. I can't function at all if I don't sleep.
 
valleygirl

valleygirl

Well-known member
Joined
Apr 5, 2015
Messages
1,927
Location
Valley of dry bones
We're lowering the dose pretty much as slowly as we can - by 0.5 mg per month. It's not just my psychiatrist who wants me to come off the zopiclone, it's the college of physicians and surgeons that wants all patients to come off of it because it is now supposed to be as addictive as benzos. Me, I'd rather be able to sleep.
 
Top